Hail, Kidder
- When
- July 13, 1:10 PM CST to 1:15 PM CST
- Where
- Kidder County, 15.13 mi SSE of Steele
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.650, -99.770
Tornado Watch number 467 was issued in anticipation of rapid thunderstorm development over south central and eastern North Dakota during the afternoon hours of Tuesday, July 13th. Thunderstorms were expected to initiate and strengthen ahead of an eastward moving surface front and an associated strong upper level trough lifting through the Northern High Plains region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 467 was issued in anticipation of rapid thunderstorm development over south central and eastern North Dakota during the afternoon hours of Tuesday, July 13th. Thunderstorms were expected to initiate and strengthen ahead of an eastward moving surface front and an associated strong upper level trough lifting through the Northern High Plains region.
One report of large hail, three reports of strong thunderstorm winds, and several reports of heavy rain were received. The heavy rain also resulted in flooding in the city of Jamestown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 9:31 AM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1031 AM CDT TUE JUL 13 2010 .UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IN DICKEY...LAMOURE...AND LOGAN COUNTIES CONTINUES TO MOVE SLOWLY NORTHEAST AND SHOULD BE OUT OF THE FORECAST AREA BY EARLY AFTERNOON. THE SURFACE TROUGH IS NOW APPROXIMATELY FROM MINOT TO BISMARCK AND HAS BEEN MOVING EAST. THE NAM INDICATES THAT THE NORTHERN PORTION OF THE TROUGH WILL CONTINUE TO MOVE EAST BUT THE SOUTHERN PORTION SHOULD BECOME STATIONARY. THUNDERSTORMS ARE LIKELY TO START IN THE VICINITY OF THE TROUGH THEN MOVE EAST. THE K INDEX IS AROUND 35 INDICATING THE POTENTIAL FOR HEAVY RAIN...AND GOOD CAPE AND SHEAR SHOULD DEVELOP SO SEVERE THUNDERSTORMS ARE A POSSIBILITY. WARMEST TEMPS SHOULD BE EAST OF THE TROUGH...WITH COOLER TEMPS TO THE WEST. && .PREV DISCUSSION... /ISSUED 520 AM CDT TUE JUL 13 2010/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT... THE THREAT OF SEVERE THUNDERSTORMS AND FOR HEAVY RAIN TODAY AND TONIGHT ARE THE MAIN FORECAST CONCERNS DURING THE SHORT TERM. MODELS ARE IN FAIR AGREEMENT...SO HAVE UTILIZED A MODEL BLEND FOR THE FORECAST. CURRENTLY...A SURFACE FRONT EXTENDS FROM A SURFACE LOW OVER CENTRAL ALBERTA/SASKATCHEWAN TO THE BORDER OF THE DAKOTAS AND MONTANA/WYOMING. THUNDERSTORMS...ONGOING SINCE TUESDAY EVENING...WERE OCCURRING FROM SOUTHWESTERN MANITOBA THROUGH CENTRAL NORTH DAKOTA. THESE STORMS WERE ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE MOVING ACROSS MANITOBA AND THE DAKOTAS...AHEAD OF THE MAIN UPPER LEVEL LOW POSITIONED OVER THE SURFACE LOW IN ALBERTA/SASKATCHEWAN. A LOW LEVEL JET OVER THE CENTRAL DAKOTAS WAS ADVECTING MOISTURE AND WARMER AIR...AND HELPING CONTINUED DEVELOPMENT OF THUNDERSTORMS. THE FRONT IS EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA THIS AFTERNOON AND INTO EASTERN NORTH DAKOTA THIS EVENING. THIS SURFACE FRONT IS EXPECTED TO BE THE FOCUS OF REDEVELOPMENT OF THUNDERSTORMS FROM LATE THIS MORNING THROUGH TONIGHT. THUS THE CHANCE OF SEVERE THUNDERSTORMS TODAY WILL BE CENTRAL AND EASTERN NORTH DAKOTA. TONIGHT A SURFACE LOW ALONG THE FRONT DEVELOPS OVER CENTRAL SOUTH DAKOTA...AND THE SURFACE FRONT SLOWS IN ITS EASTWARD PROGRESSION AND EXTENDS FROM THE LOW IN SOUTH DAKOTA TO PEMBINA AND TOWARDS WINNIPEG. THIS BOUNDARY WILL BE THE FOCUS OF CONTINUED THUNDERSTORM DEVELOPMENT TONIGHT...WHEN SHORTWAVE ENERGY IMPULSES DEVELOP SOUTH OF THE MAIN UPPER LOW OVER SASKATCHEWAN AND MOVE ACROSS NORTH DAKOTA. THE LOW LEVEL JET WILL HAVE SHIFTED EAST INTO THE RED RIVER VALLEY AND INTO IOWA/MINNESOTA. THIS SCENARIO WILL RESULT IN POSSIBLY SEVERE STORMS ALONG WITH HEAVY RAIN. SOME AREAS THAT RECEIVED OR WILL BE RECEIVING SOME HEAVY RAIN THIS MORNING MAY RECEIVE MORE HEAVY RAIN THIS AFTERNOON AND TONIGHT. FLASH FLOODING WILL BE ANOTHER CONCERN...MAINLY OVER SOUTH CENTRAL AND EASTERN NORTH DAKOTA. ON WEDNESDAY THE FRONT PUSHES EAST OF THE STATE AND THE UPPER LEVEL LOW MOVES FROM SOUTHERN SASKATCHEWAN TO SOUTHERN MANITOBA. THIS INTENSE SYSTEM WILL TIGHTEN THE PRESSURE GRADIENT AND BRING STRONG WEST TO NORTHWEST WINDS ACROSS THE STATE. EXPECTING 20 TO 35 MPH WINDS WEDNESDAY. KEPT A CHANCE OF THUNDERSTORMS OVER NORTHERN AND EASTERN COUNTIES WITH THE CYCLONIC FLOW ALOFT ASSOCIATED WITH THE UPPER LOW. COOL WITH HIGHS FROM THE UPPER 60S NORTH TO UPPER 70S SOUTH. ON THURSDAY THE STORM SYSTEM MOVES EAST INTO ONTARIO AND WEAK RIDGING IN THE UPPER FLOW DEVELOPS OVER NORTH DAKOTA AS ANOTHER LOW PRESSURE STORM SYSTEM MOVES ACROSS THE CANADIAN ROCKIES. WARMER AND MOSTLY SUNNY THURSDAY WITH HIGHS MAINLY IN THE 80S. LONG TERM...FRIDAY THROUGH MONDAY NIGHT... MODEL IN FAIR AGREEMENT AND USED A BLEND OF THE GFS AND ECMWF FOR DETAILS. A SYNOPTIC SCALE UPPER LOW OVER THE CANADIAN ROCKIES ON FRIDAY IS FORECAST TO MOVE SOUTHEAST ACROSS SOUTHERN CANADA AND INTO THE GREAT LAKES AREA ON SUNDAY. A SURFACE LOW DEVELOPS OVER MONTANA/WYOMING ON FRIDAY IN RESPONSE TO THIS SYSTEM...AND WILL BRING A CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT THROUGH SATURDAY NIGHT. WEAK RIDGING WILL AGAIN DEVELOP OVER THE DAKOTAS SUNDAY AND MONDAY...AHEAD OF YET ANOTHER UPPER LEVEL LOW/TROUGH MOVING/DEVELOPING OVER THE CANADIAN ROCKIES. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS 55 TO 65. AVIATION...A SURFACE FRONT WAS OVER THE WESTERN NORTH DAKOTA AERODROMES KISN/KDIK EARLY THIS MORNING...AND IS EXPECTED TO PASS THROUGH MINOT AND BISMARCK AROUND 18Z...AND FINALLY REACHING JAMESTOWN KJMS AROUND 00Z WEDNESDAY OR SHORTLY THEREAFTER. AN AREA OF ONGOING SHOWERS AND THUNDERSTORMS THAT DEVELOPED MONDAY EVENING/NIGHT WAS OVER KJMS EARLY THIS MORNING. THIS AREA OF THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST INTO THE RED RIVER VALLEY. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED ALONG THE SURFACE FRONT AND WILL AFFECT KBIS AND KMOT BEFORE 18Z TODAY...AND WILL SPREAD TO KJMS LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT TUESDAY NIGHT AND AFFECT MAINLY KBIS TO KJMS. MAINLY VFR CONDITIONS KISN AND KDIK TODAY...WITH VFR AND OCCASIONAL MVFR KMOT/KBIS/KJMS WITH THE THUNDERSTORMS. HYDROLOGY...WITH HIGH PRECIPITABLE WATER VALUES OVER THE AREA TODAY AND TONIGHT...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL. THE LARGEST THREAT OF FLASH FLOODING IS FORECAST TO BE IN THE BISMARCK TO JAMESTOWN AREAS AND SOUTH. WILL CONTINUE THE MENTION OF HEAVY RAIN TO CENTRAL NORTH DAKOTA FOR TODAY AND TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 543 AM CDT TUE JUL 13 2010 NDZ001>003-009>011-017>021-031>034-040>044-141045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS- 543 AM CDT TUE JUL 13 2010 /443 AM MDT TUE JUL 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN SASKATCHEWAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-035>037-045>048-050-051-141045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 543 AM CDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN SASKATCHEWAN. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND TONIGHT. HEAVY RAIN IS ALSO A THREAT WITH FLASH FLOODING IN SOME LOCALES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 12 NW RAY 48.47N 103.35W
07/13/2010 WILLIAMS ND TRAINED SPOTTER
QUONSET DOOR BLOWN IN.
&&
JMETZThe Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
4 heavy rain, 3 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
The public reported 2.20 inches of rain in less than one hour.
A few barns near Napoleon were reported to sustain damage from the strong thunderstorm winds. Damage amounts were not available.
Rainfall of 2.62 inches fell in 45 minutes.
Rainfall of 1.75 inches fell in 45 minutes.
Lightning was determined to be the cause of a minor fire in the attic of a home.
The strong straight line thunderstorm winds resulted in a tree uprooted, a grain bin tipper over, a small wooden building destroyed, and crop damage.
Street flooding occurred in parts of Jamestown. Water was deep enough to force street closures. In some areas running water erroded soil. The damage was minor.
No reports of damage accompanied the strong thunderstorm winds.
An estimated report of two inches of rain fell over the southern part of Jamestown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247602, 247610, 247605, 247608, 247611, 247612, 247609, 247606, 247615, 247607, 247613.